Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
Using the AVPU scale, a patient who opens their eyes and groans only when the nurse squeezes their shoulder is scored as:
AU
BV
CP
DA
2.Nursing fundamentalsHard
A woman leaks small amounts of urine when she coughs, sneezes or laughs. Which type of incontinence is this?
AUrge incontinence
BStress incontinence
CFunctional incontinence
DOverflow incontinence
3.Clinical nursingMedium
Which adverse effects should be monitored for in a patient receiving IV gentamicin?
AConstipation and urinary retention
BHair loss and weight gain
CKidney damage and hearing loss
DHyperglycaemia and tremor
4.Clinical nursingHard
A patient with a burn of 30% body surface area is admitted. Which early complication is of greatest concern in the first 24 hours?
APressure ulcers from prolonged immobility
BHypovolaemic shock from fluid loss
CConstipation
DScarring and contractures
5.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.32, PaCO₂ 34 mmHg (4.5 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.32PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 17 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Find the Morse total MFS.
0–125
MFS =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: bedfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.
Practice exercise (made-up values, not clinical guidance). A 58 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 68 g of protein per litre and runs at 55 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.
Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 3.5% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.
1500 mLdextrose 17.5%amino acids 3.5%lipid 100 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium
A patient with heart failure gained 2 kg (about 4 lb) since yesterday and is more breathless when lying down. What should the nurse do first?
ARecord the weight on the chart and recheck it at the next weekly weigh-in
BAssess the lungs, oxygen saturation and swelling, then inform the provider
CLay the patient flat to help them breathe more easily
DEncourage extra fluids to correct the weight change
14.Prioritization & delegationHard
A patient is going home on a new oral anticoagulant. There is only a short time for teaching. Which topic is most important?
AHow to cook low-fat meals
BSigns of bleeding and when to seek help
CWhich television programs help with relaxation
DHow to choose comfortable walking shoes
15.Infection control & patient safetyMedium
How should a portable oxygen cylinder be kept in a patient’s room?
ALying loose on the floor beside the bed
BPlaced next to a heater to keep it warm
CLaid on the bed next to the patient
DSecured upright in a stand or holder
16.Infection control & patient safetyHard
An audit shows poor hand hygiene compliance on a ward. Which plan is most likely to improve it?
AA combined approach with education, hand rub at every bedside, regular audits and feedback
BA single poster about hand hygiene placed in the staff room
CDisciplining staff who are seen not cleaning their hands, with no other change
DRemoving all sinks so staff must use hand rub
17.Lab values & electrolytesMedium
A patient takes high-dose furosemide. Besides potassium, which electrolyte is most commonly lowered?
AUric acid
BPhosphate
CMagnesium
DSodium bicarbonate
18.Lab values & electrolytesHard
A patient on warfarin with a stable INR of 2.4 starts a course of an antibiotic such as ciprofloxacin. A week later the INR is 4.6. What is the most likely explanation?
AA drug interaction that increases the effect of warfarin
BA laboratory error is the only possible explanation
CThe antibiotic has cured the patient’s need for anticoagulation
DThe patient has eaten more vitamin K–rich food
3Solutions
1.Nursing fundamentals
Answer: C · P
Why this is the answer
AVPU stands for Alert, responds to Voice, responds to Pain, Unresponsive. A response only to a painful stimulus is "P", a serious sign that needs urgent review.
Answer
C · P
2.Nursing fundamentals
Answer: B · Stress incontinence
Why this is the answer
Stress incontinence occurs when raised abdominal pressure overcomes weak pelvic floor support. Pelvic floor exercises are a first-line treatment. Urge incontinence is a sudden strong need to void.
Answer
B · Stress incontinence
3.Clinical nursing
Answer: C · Kidney damage and hearing loss
Why this is the answer
Gentamicin is nephrotoxic and ototoxic. Blood levels and renal function are monitored, and any tinnitus, dizziness or hearing change is reported.
Answer
C · Kidney damage and hearing loss
4.Clinical nursing
Answer: B · Hypovolaemic shock from fluid loss
Why this is the answer
Major burns cause fluid to shift out of the circulation, so formula-guided IV fluid resuscitation and urine output monitoring are key. Airway burns are another early danger.
Answer
B · Hypovolaemic shock from fluid loss
5.Arterial blood gas interpretation
Answer: PaCO₂ = 23 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg
Answer
PaCO₂ = 23 mmHg
6.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg
Compare
measured: 34 mmHg → appropriate compensation
Answer
appropriate compensation
7.Clinical assessment scores
Answer: MFS = 45
Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.
Score each item
history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0
Add
Morse total = 0 + 0 + 15 + 20 + 10 + 0 = 45
Answer
MFS = 45
8.Clinical assessment scores
Answer: high risk
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: completely limited → 1
moisture: very moist → 2
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3
Add
Braden total = 1 + 2 + 1 + 3 + 2 + 3 = 12
Risk level
12 → high risk
Answer
high risk
9.Enteral & parenteral nutrition calculations
Answer: ΔP = 37.1 g/day
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Protein needed
1.8·58 = 104.4 g/day
Protein from the feed
55·18 = 990 mL = 0.99 L
0.99·68 = 67.32 g/day
Shortfall
ΔP = 104.4 − 67.32 = 37.08 ≈ 37.1 g/day
Answer
ΔP = 37.1 g/day
10.Enteral & parenteral nutrition calculations
Answer: E = 1303 kcal/day
Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Grams of dextrose and amino acids
dextrose: 17.5·1500/100 = 262.5 g
amino acids: 3.5·1500/100 = 52.5 g
Kilocalories per component
dextrose: 262.5·3.4 = 892.5 kcal
amino acids: 52.5·4 = 210 kcal
lipid: 100·2 = 200 kcal
Total energy
E = 892.5 + 210 + 200 = 1303 kcal/day
Answer
E = 1303 kcal/day
11.ECG rhythm strip interpretation
Answer: atrial rate = 250 bpm
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.
Flutter waves
F–F = 6 small boxes = 0.24 s → 1500 ÷ 6 = 250 per minute
QRS complexes
R–R = 24 small boxes = 0.96 s → 1500 ÷ 24 = 63 per minute
conduction ratio = 250 ÷ 63 = 4:1
Answer
atrial rate = 250 bpm
12.ECG rhythm strip interpretation
Answer:longest PR = 0.32 s
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
March out the P waves
P–P = 0.92 s, regular; one P wave in every 3 is not conducted
PR in each group
PR₁ = 0.18 s, PR₂ = 0.32 s
Answer
longest PR = 0.32 s
The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.
13.Prioritization & delegation
Answer: B · Assess the lungs, oxygen saturation and swelling, then inform the provider
Why this is the answer
A rapid weight gain with orthopnea suggests fluid overload and worsening heart failure. The nurse assesses breathing and fluid status and informs the provider, who may adjust the diuretic.
Answer
B · Assess the lungs, oxygen saturation and swelling, then inform the provider
14.Prioritization & delegation
Answer: B · Signs of bleeding and when to seek help
Why this is the answer
The main risk of anticoagulants is bleeding, so the patient must know the signs, such as black stools or blood in the urine, and when to seek help. Other topics can follow later.
Answer
B · Signs of bleeding and when to seek help
15.Infection control & patient safety
Answer: D · Secured upright in a stand or holder
Why this is the answer
Oxygen cylinders are under high pressure and can be damaged or cause injury if they fall. They are kept upright in a holder or cart, away from heat and flames.
Answer
D · Secured upright in a stand or holder
16.Infection control & patient safety
Answer: A · A combined approach with education, hand rub at every bedside, regular audits and feedback
Why this is the answer
Multimodal strategies, such as easy access to hand rub at the point of care, training, reminders, audits with feedback and leadership support, improve hand hygiene more than single actions.
Answer
A · A combined approach with education, hand rub at every bedside, regular audits and feedback
17.Lab values & electrolytes
Answer: C · Magnesium
Why this is the answer
Loop diuretics block the Na-K-2Cl transporter in the loop of Henle, where much magnesium and calcium are also reabsorbed. They therefore commonly cause hypokalemia and hypomagnesemia, and they can raise uric acid and bicarbonate.Checked against:Magnesium Blood Test · MedlinePlus (NIH) (2023)
Answer
C · Magnesium
18.Lab values & electrolytes
Answer: A · A drug interaction that increases the effect of warfarin
Why this is the answer
Several antibiotics increase warfarin’s effect by reducing its breakdown or by changing gut bacteria that make vitamin K. The INR is monitored more often when such drugs are started. More vitamin K in the diet would lower the INR.Checked against:Taking warfarin · MedlinePlus (NIH) (2025)
Answer
A · A drug interaction that increases the effect of warfarin